Methadone Withdrawal

Methadone withdrawalMethadone withdrawal happens as the body is attempting to rid itself of the drug. The process is called detoxification. The group of symptoms felt that occurs during this abrupt discontinuation/separation or decrease in dosage of drugs is called withdrawal. The body and mental capacity of a drug user becomes dependent upon that drug to function. Therefore, the withdrawal experienced can be difficult and complicated if not monitored closely. Methadone is a type of opiate, whose properties can attach themselves to the physical being of an individual, thus developing an addiction. Withdrawal from any opiate can be grueling.

Methadone Withdrawal Symptoms

Opioid withdrawal reactions are very uncomfortable but are not life threatening. Symptoms usually start within 30 hours of last methadone exposure and increase in intensity over six days. They then begin to subside and most major symptoms are minimal by 14 days. However, general discomfort, loss of appetite and insomnia may persist for as long as six months. These symptoms can be drastically reduced and often eliminated by withdrawing according to a slow, deliberate dose decrease managed by a physician. The longer the process, the less the symptomology. Unfortunately though, methadone withdrawal can often take up to 4 times longer for a person to completely withdraw from methadone after a long period of abuse than heroin.

Early symptoms of withdrawal include:

  • Agitation
  • Anxiety
  • Muscle aches
  • Increased tearing
  • Insomnia
  • Runny nose
  • Sweating
  • Hypertension
  • Irritability
  • Chills
  • Yawning

Late symptoms of withdrawal include:

  • Abdominal cramping
  • Diarrhea
  • Dilated pupils
  • Goose bumps
  • Nausea
  • Vomiting

The character and severity of withdrawal symptoms that appear when narcotics are discontinued depend on many factors, particularly:

  • What the drug is
  • Dose
  • Duration of use
  • Interval between doses
  • Health
  • Personality
  • Expectations and motivations of the patient

Because methadone and the anxiety brought on by withdrawal tend to damage the lining of the stomach it can cause a lot of stomach pains that lead to irritability. The best way to deal with this is with nutrition. Because methadone is very toxic to the body it makes it very hard for the organs to detoxify your system. This is one of the reasons that heroin users develop the dark circles under their eyes, methadone can cause the same effect. The best way to cope with this and help your body to recover is to stick to very healthy and nutritious diet.

Methadone Addiction Help

If you or someone you know is struggling with an addiction to methadone, help is available. Please call the toll free number at 888-838-8386 to talk with someone about treatment options. Help is available.